Skip to main content

Efficiency of Equilibria in Uniform Matroid Congestion Games

  • Conference paper
  • First Online:
Algorithmic Game Theory (SAGT 2016)

Part of the book series: Lecture Notes in Computer Science ((LNISA,volume 9928))

Included in the following conference series:

Abstract

Network routing games, and more generally congestion games play a central role in algorithmic game theory, comparable to the role of the traveling salesman problem in combinatorial optimization. It is known that the price of anarchy is independent of the network topology for non-atomic congestion games. In other words, it is independent of the structure of the strategy spaces of the players, and for affine cost functions it equals 4/3. In this paper, we show that the situation is considerably more intricate for atomic congestion games. More specifically, we consider congestion games with affine cost functions where the players’ strategy spaces are symmetric and equal to the set of bases of a k-uniform matroid. In this setting, we show that the price of anarchy is strictly larger than the price of anarchy for singleton strategy spaces where it is 4/3. As our main result we show that the price of anarchy can be bounded from above by \(28/13 \approx 2.15\). This constitutes a substantial improvement over the price of anarchy bound 5/2, which is known to be tight for network routing games with affine cost functions.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others

References

  1. Abed, F., Correa, J.R., Huang, C.-C.: Optimal coordination mechanisms for multi-job scheduling games. In: Schulz, A.S., Wagner, D. (eds.) ESA 2014. LNCS, vol. 8737, pp. 13–24. Springer, Heidelberg (2014)

    Google Scholar 

  2. Ackermann, H., Röglin, H., Vöcking, B.: On the impact of combinatorial structure on congestion games. J. ACM 55(6), 1–22 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  3. Ackermann, H., Röglin, H., Vöcking, B.: Pure Nash equilibria in player-specific and weighted congestion games. Theoret. Comput. Sci. 410(17), 1552–1563 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  4. Aland, S., Dumrauf, D., Gairing, M., Monien, B., Schoppmann, F.: Exact price of anarchy for polynomial congestion games. SIAM J. Comput. 40(5), 1211–1233 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  5. Awerbuch, B., Azar, Y., Epstein, A.: The price of routing unsplittable flow. In: Proceedings of the 37th Annual ACM Symposium Theory Computing, pp. 57–66 (2005)

    Google Scholar 

  6. Beckmann, M., McGuire, C.B., Winsten, C.B.: Studies in the Economics and Transportation. Yale University Press, New Haven (1956)

    Google Scholar 

  7. Braess, D.: Über ein Paradoxon aus der Verkehrsplanung. Unternehmensforschung 12, 258–0268 (1968). (German)

    MathSciNet  MATH  Google Scholar 

  8. Caragiannis, I., Flammini, M., Kaklamanis, C., Kanellopoulos, P., Moscardelli, L.: Tight bounds for selfish and greedy load balancing. In: Bugliesi, M., Preneel, B., Sassone, V., Wegener, I. (eds.) ICALP 2006. LNCS, vol. 4051, pp. 311–322. Springer, Heidelberg (2006)

    Chapter  Google Scholar 

  9. Christodoulou, G., Koutsoupias, E.: The price of anarchy of finite congestion games. In: Proceedings of the 37th Annual ACM Symposium Theory Computing, pp. 67–73 (2005)

    Google Scholar 

  10. de Jong, J., Klimm, M., Uetz, M.: Efficiency of equilibria in uniform matroid congestion games. CTIT Technical report TR-CTIT-16-04, University of Twente (2016). http://eprints.eemcs.utwente.nl/26855/

  11. Dunkel, J., Schulz, A.S.: On the complexity of pure-strategy Nash equilibria in congestion and local-effect games. Math. Oper. Res. 33(4), 851–868 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  12. Fotakis, D.: Stackelberg strategies for atomic congestion games. Theory Comput. Syst. 47, 218–249 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  13. Fujishige, S., Goemans, M.X., Harks, T., Peis, B., Zenklusen, R.: Matroids are immune to Braess paradox. arXiv:1504.07545 (2015)

  14. Gairing, M., Lücking, T., Mavronicolas, M., Monien, B., Rode, M.: Nash equilibria in discrete routing games with convex latency functions. In: Díaz, J., Karhumäki, J., Lepistö, A., Sannella, D. (eds.) ICALP 2004. LNCS, vol. 3142, pp. 645–657. Springer, Heidelberg (2004)

    Chapter  Google Scholar 

  15. Gairing, M., Schoppmann, F.: Total latency in singleton congestion games. In: Deng, X., Graham, F.C. (eds.) WINE 2007. LNCS, vol. 4858, pp. 381–387. Springer, Heidelberg (2007)

    Chapter  Google Scholar 

  16. Goemans, M.X., Mirrokni, V.S., Vetta, A.: Sink equilibria and convergence. In: Proceedings of the 46th Annual IEEE Symposium Foundations of Computer Science, pp. 142–154 (2005)

    Google Scholar 

  17. Harks, T., Klimm, M., Peis, B.: Resource competition on integral polymatroids. In: Liu, T.-Y., Qi, Q., Ye, Y. (eds.) WINE 2014. LNCS, vol. 8877, pp. 189–202. Springer, Heidelberg (2014)

    Google Scholar 

  18. Harks, T., Peis, B.: Resource buying games. Algorithmica 70(3), 493–512 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  19. Koutsoupias, E., Papadimitriou, C.: Worst-case equilibria. In: Meinel, C., Tison, S. (eds.) STACS 1999. LNCS, vol. 1563, pp. 404–413. Springer, Heidelberg (1999)

    Chapter  Google Scholar 

  20. Lücking, T., Mavronicolas, M., Monien, B., Rode, M.: A new model for selfish routing. Theoret. Comput. Sci. 406(3), 187–206 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  21. Meyers, C., Problems, N.F., Games, C.: Complexity and approximation results. Ph.D. thesis, MIT, Operations Research Center (2006)

    Google Scholar 

  22. Milchtaich, I.: Congestion games with player-specific payoff functions. Games Econom. Behav. 13(1), 111–124 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  23. Pigou, A.C.: The Economics of Welfare. Macmillan, London (1920)

    Google Scholar 

  24. Rosenthal, R.W.: A class of games possessing pure-strategy Nash equilibria. Internat. J. Game Theory 2(1), 65–67 (1973)

    Article  MathSciNet  MATH  Google Scholar 

  25. Rosenthal, R.W.: The network equilibrium problem in integers. Networks 3, 53–59 (1973)

    Article  MathSciNet  MATH  Google Scholar 

  26. Roughgarden, T.: The price of anarchy is independent of the network topology. J. Comput. System Sci. 67, 341–364 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  27. Roughgarden, T., Tardos, É.: How bad is selfish routing? J. ACM 49(2), 236–259 (2002)

    Article  MathSciNet  MATH  Google Scholar 

  28. Suri, S., Tóth, C.D., Zhou, Y.: Selfish load balancing and atomic congestion games. Algorithmica 47(1), 79–96 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  29. Tran-Thanh, L., Polukarov, M., Chapman, A., Rogers, A., Jennings, N.R.: On the existence of pure strategy nash equilibria in integer–splittable weighted congestion games. In: Persiano, G. (ed.) SAGT 2011. LNCS, vol. 6982, pp. 236–253. Springer, Heidelberg (2011)

    Chapter  Google Scholar 

  30. Wardrop, J.G.: Some theoretical aspects of road traffic research. Proc. Inst. Civ. Eng. 1(3), 325–362 (1952)

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Marc Uetz .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2016 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

de Jong, J., Klimm, M., Uetz, M. (2016). Efficiency of Equilibria in Uniform Matroid Congestion Games. In: Gairing, M., Savani, R. (eds) Algorithmic Game Theory. SAGT 2016. Lecture Notes in Computer Science(), vol 9928. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-662-53354-3_9

Download citation

  • DOI: https://doi.org/10.1007/978-3-662-53354-3_9

  • Published:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-662-53353-6

  • Online ISBN: 978-3-662-53354-3

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics